Hail, McHenry
- When
- March 1, 2:20 PM CST to 2:30 PM CST
- Where
- McHenry County, 2 mi E of Huntley
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.167, -88.383
An area of early spring thunderstorms developed over northern Illinois and northwestern Indiana. These were low-topped storms that developed in an environment of significant cold air aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
An area of early spring thunderstorms developed over northern Illinois and northwestern Indiana. These were low-topped storms that developed in an environment of significant cold air aloft. There were several reports of hail between 0.75 and 1.00 inches in diameter. These storms also produced wind gusts as high as 59kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 1, 5:45 AM CST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 545 AM CST MON MAR 1 2004 .DISCUSSION FOR MORNING GRIDS/ZFP... MODELS ON TRACK WITH PREVIOUS SYNOPSIS. FIRST WAVE IS MOVING THRU WITH DRY TONGUE WEDGING NORTH UP MS VLY. ITS HERE THAT MODELS PROG CAPES TO MAX OUT TODAY AS MID LVL COOLING IN DRY TONGUE IS COMPLEMENTED WITH SFC HEATING IN SUN EXPOSED LAND MASS. THIS SHUD TURN THINGS OVER AND IF IT IS GOING TO GO TO SVR STAGES...IT WILL BE THIS AFTN AS THE DRY TONGUE SLIDES EAST OVER IL AND INDY. COLD FRONT ASSOC WITH SFC LOW PASSING TO OUR NORTH THIS EVENING WILL STABILIZE AND BEGIN COOLING THINGS DOWN. SHOWERS ARE PSBL BEHIND FIRST FNT THAT EVENING. AM GOING DRY WITH SECONDARY FRONT ON TUESDAY HOWEVER. BUT THIS SHUD COOL THINGS DOWN FROM THE 60S NEXT COUPLE OF DAYS. AN INVERTED TROF EXTENDING FROM A DEVELOPING LOW IN SRN TX WED NGT SHUD STEER SOME OVERRUNNING MOISTURE BACK THIS WAY WED NGT AND THURSDAY. THIS IS JUST ONE OF A SERIES OF WAVES THAT WILL PASS TO OUR SOUTH OR DROP DOWN FROM FROM SRN CANADA THIS NEXT WEEK. THE ONLY SIGNIFICANT SYSTEM CUD BE THE SECOND WAVE TO OUR SOUTH ON SATURDAY. TEMPS LOOK A BIT TOO WARM FOR A GOOD SNOW...BUT IF CAA IS STRONGER THAN MODELS PREDICT AFTER THAT FIRST WAVE...WE CUD BE SETTING UP FOR AN EARLY MARCH WINTER REGRESSION. LUCKILY IT WILL BE A WEEKEND. RLB && .AVIATION... FOR 18Z TAFS...SATL PICS SHOW IMPROVING CONDITIONS RAPIDLY MOVING INTO THE TAF AREA AND SHOULD BE FOG FREE WITH MVFR CIGS BY 19Z. NEXT ITEM IS TS EXPECTED DEVELOP EARLY AFTERNOON E IA 19-20Z AND THEN RAPIDLY MOVE THRU TAFS BY 00Z. AFTER THAT MVFR CIGS WITH SCT SHRA THRU 05Z THEN JUST MVFR CIGS. WIND TO BE GUSTY S TO SSW DURING AFTERNOON BECOMING WSW THIS EVE. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVZY TODAY AND EARLY TONIGHT.. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1030 AM CST MON MAR 1 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -021200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 1030 AM CST MON MAR 1 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. A STRONG LOW NEAR OMAHA LATE THIS MORNING WILL MOVE TO SOUTHWEST WISCONSIN BY THIS EVENING. STRONG SOUTHERLY WINDS WILL PULL WARM MOIST AIR INTO ILLINOIS AND INDIANA AHEAD OF THE LOW. AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE SURFACE FRONT ASSOCIATED WITH THE LOW AND MOVE INTO THE OUTLOOK AREA BY MID AFTERNOON. THE COMBINATION OF SOME SURFACE HEATING AND COLD TEMPERATURES ALOFT WILL PRODUCE ENOUGH INSTABILITY TO PRODUCE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL WEAKEN AND MOVE EAST OF THE AREA BY EARLY EVENING WITH THE PASSING OF THE COLD FRONT AND THE LOSS OF HEATING AFTER SUNSET. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-021200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 1030 AM CST MON MAR 1 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR WINDS TO 25 KNOTS AND WAVES UP TO 4 FEET TODAY TOWARD OPEN WATER...AND UP TO 30 KNOTS WITH WAVES TO 5 FEET TONIGHT. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CST MON MAR 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL DE KALB 41.93N 88.75W
03/01/2004 0.75 INCH DE KALB IL NWS EMPLOYEE
&&
AFThe Chicago radar (KLOT), 67 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
Reported 1 mile west of Wayne at intersection of Irving Park and Kirk Rds.
Reported 3 miles west of intersection of Interstate 88 and State Highway 47
Reported at intersection of Interstate 94 and State Highway 173
Wires down
Wires down
Large limbs down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390083, 5390085, 5390084, 5390082, 5390080, 5390081, 5390079, 5389982, 5389983, 5389984, 5389985, 5389981, 5389979, 5389980, 5389978, 5389977.